Kansas, 2007Flash Flooding and Hail in Kansas, August 1, 2007
August 1, 2007 · NWS GLD · 7 events in 3 counties and zones
Slow-moving thunderstorms developed and produced numerous reports of flash flooding and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms developed and produced numerous reports of flash flooding and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 1, 3:17 AM CST, 7 hours 43 minutes earlier.
Area forecast discussion, Aug 1, 3:17 AM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
317 AM MDT WED AUG 1 2007
.DISCUSSION...FORECAST PROBLEMS WILL BE THE CHANCE OF PRECIPITATION
THROUGH THE SHORT TERM...POTENTIAL FOR VERY HEAVY RAINFALL TONIGHT
AND THURSDAY...AND HIGH TEMPERATURES...ESPECIALLY ON THURSDAY AND
FRIDAY. SATELLITE CONTINUING TO SHOW A BROAD RIDGE IN CONTROL OVER
MUCH OF THE COUNTRY. SUBTLE SHORTAVE TROUGH DETAILS EMBEDDED WITHIN
THIS RIDGE. UPSTREAM SYSTEMS OVER THE NORTHERN PACIFIC HAVE KICKED
OUT SYSTEM OVER CANADA WHICH IS NOW MOVING ACROSS THE CENTRAL
PORTION. UPPER AIR ANALYSIS AND SATELLITE SHOW PLENTY OF MOISTURE
THROUGH MID LEVELS.
AT MID LEVELS...SATELLITE...PLAN PROFILERS AND ANALYSIS SUPPORTS THE
GFS AND UKMET...WITH A SLIGHT EDGE TO THE GFS. AT LOW LEVELS...MODELS
WERE CLOSE ON TEMPERATURES WITH A SLIGHT EDGE TO THE GFS. THE GFS
WAS ALSO HANDLING THE SURFACE DETAILS A LITTLE BETTER AS WELL.
CONFIDENCE LEVEL IS LOW FOR THIS FORECAST. THE NAM/MET GOT WETTER AND
COOLER WHILE THE MAV/GFS GOT WARMER AND DRIER. GFS IS NOT PERFECT
BUT HAS BEEN THE MOST CONSISTENT. WILL BLEND REALITY/PERSISTENCE AND
UKMET WITH THE GFS WHERE IT NEEDS. EVEN THOUGH THE NAM IS SUFFERING
FROM CONVECTIVE ISSUANCES MORE THAN THE GFS...NAM MAY NOT BE FAR
OFF ON THE PRECIPITATION AMOUNTS.
TODAY/TONIGHT...HAVE HAD WIDELY SCATTERED THUNDERSTORMS DEVELOP OVER
MAINLY THE EASTERN HALF OF THE FORECAST AREA. NORTH TO SOUTH 850 MB
THERMAL BOUNDARY...LOW LEVEL JET...AND WEAK 700 TO 500 MB SHORTWAVE
LOOK TO BE THE CULPRITS. WILL CONTINUE TO MONITOR TRENDS BUT SLIGHT
CHANCE TO CHANCE MENTION IN THIS AREA LOOKS APPROPRIATE THIS
MORNING. STRATUS AND FOG HAVE OVERSPREAD THE AREA AS WELL. PLAN ON
HAVING SOME MENTION OF FOG AS WELL.
FOR THIS AFTERNOON...FRONT LOOKS TO BE GETTING CLOSE TO THE
NORTHWEST CORNER WITH A LITTLE BIT OF MID AND UPPER LEVEL LIFT.
PROBLEM IS THAT THE HEIGHTS RISE A LITTLE SO MOST OF THE LIFT WILL
COME FROM HEATING...IF WE SEE SUN...AND THE SURFACE BOUNDARY.
HIGHEST CHANCE WILL BE IN THE NORTHWEST WITH SLIGHT FURTHER
SOUTHEAST SINCE DO NOT KNOW WHAT MESOSCALE DETAILS WILL CAUSE
THINGS TO GO AGAIN. BECAUSE OF THE SLOW MOVEMENT AND CONDITIONS THAT
HAVE NOT CHANGED MUCH RECENTLY...WILL PUT IN LOCALLY HEAVY RAINFALL
THROUGH THE DAY. CLOUDS...PRECIPITATION...AND EASTERLY WINDS WILL
HAMPER WARM UP...AND WILL GO WITH THE COOLER GUIDANCE.
MODELS BRING THE FRONT INTO THE NORTHWEST HALF OF THE FORECAST AREA
DURING THE NIGHT. HOWEVER...BY THIS TIME IT IS GETTING HARD TO SEE
THE FRONT. WILL NOT BE MUCH LIFT ALOFT WITH THE RISING HEIGHTS AS
MENTIONED BEFORE. WILL THEREFORE PUT THE HIGHEST POPS IN THE NORTH
AND WEST...AND MENTION LOCALLY HEAVY RAINFALL. AM CONCERNED ABOUT
HYDRO ISSUES BEGINNING LATE TONIGHT WITH THE SLOW MOVEMENT AND PW
VALUES NEAR 1.5 INCHES. DAY SHIFT WILL NEED TO ASSES THE SITUATION
FOR A POSSIBLE FFA.
THURSDAY/THURSDAY NIGHT...AS STATED ABOVE HARD TO SEE WHERE THE FRONT
IS. GOING THE BY GFS...IT LOOKS LIKE IT LIES WEST TO EAST ACROSS
THE CENTER OF THE FORECAST AREA AT THE START OF THIS PERIOD.
HOWEVER...OVERNIGHT/ONGOING CONVECTION MAY CHANGE THAT AND THROW IN
SOME MESOSCALE VARIABLES. WILL SHORTWAVE TROUGH COMES IN FROM THE
NORTH AND WEST. PW VALUES INCREASE...AND THE NAM/GFS SHOW
ABSOLUTELY NO STORM MOVEMENT. COULD GET SUBSTANTIAL PRECIPITATION
AND HYDRO PROBLEMS IF THIS WORKS OUT. BECAUSE OF THE UNCERTAINTIES
BROADBRUSHED THE ENTIRE AREA ON HIGH CHANCE POPS AND KEPT THINGS
GOING INTO THE NIGHT TIME HOURS. HIGH TEMPERATURES WILL NOT BE ABLE
TO RISE VERY MUCH DUE TO CLOUD COVER AND UNFAVORABLE WINDS. LOWERED
TEMPERATURES A LITTLE BUT STILL MAY NEED TO BE COOLER.
FRIDAY/FRIDAY NIGHT...IF MODELS CORRECT...RIDGE IS FLATTENED OUT
CONSIDERABLY WITH WESTERLY FLOW ALOFT. SURFACE AND SHORTWAVE TROUGH
GET CLOSE TO THE WESTERN PORTION OF THE AREA IN THE AFTERNOON.
FRONT ALSO MAY BE CLOSE TO THE SOUTHERN PORTION OF THE AREA. WENT
CONSERVATIVE AND HAVE SLIGHT CHANCE FOR THIS PERIOD. TEMPERATURES
SHOULD BE WARMER AND TENDED TO GO A LITTLE BELOW GUIDANCE.
THANKS TO ALL FOR COLLABORATION THIS MORNING. IT REALLY HELPED OUT A
LOT.
&&
.AVIATION...CONDITIONS ARE SLOWLY TRANSITIONING FROM VFR/MVFR TO
AREAS OF IFR CONDITIONS AS THE EARLY MORNING WEARS ON. FOG...LOW
CLOUDS...AND ASSOCIATED AREAS OF IFR CONDITIONS ARE EXPECTED TO
SPREAD OVER MOST OF THE REGION THROUGH THE EARLY TO MID MORNING
HOURS. IN ADDITION TO THE FOG AND STRATUS...THERE WILL BE WIDELY
SCATTERED THUNDERSTORMS AFFECTING THE TWEB ROUTES TO KLBF...KSLN AND
KGCK. THIS ACTIVITY WILL DECREASE BY LATER THIS MORNING WITH
THUNDERSTORMS DEVELOP LATER THIS AFTERNOON INTO TONIGHT A COLD FRONT
MOVES INTO THE AREA.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
BULLER/BLM
Hazardous weather outlook, Aug 1, 10:37 AM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT WED AUG 1 2007
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT WED AUG 1 2007 /1137 AM CDT WED AUG 1 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND
EAST OF BENKELMAN NEBRASKA TO TRIBUNE KANSAS LINE. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING
COLD FRONT. THE STRONGEST STORMS WILL BE CAPABLE OF LARGE HAIL AND
STRONG DAMAGING WINDS. BECAUSE OF THE VERY MOIST AIR MASS IN
PLACE AND SLOW STORM MOVEMENT...THESE STORMS WILL BE ABLE TO
PRODUCE A SUBSTANTIAL AMOUNT OF RAIN. SOME AREAS OF THE TRI STATE
REGION INCLUDING WALLACE AND GOVE COUNTIES IN NORTHWEST KANSAS HAD
HEAVY RAIN LAST NIGHT...INCREASING THE RISK FOR ADDITIONAL HEAVY
RAIN TO CAUSE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE COLD FRONT WILL STALL OVER THE AREA DURING THE DAY ON
THURSDAY CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ONCE AGAIN.
BECAUSE OF THE VERY MOIST AIR MASS AND EXTREMELY SLOW STORM
MOVEMENT...THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN.
A SLIGHT CHANCE OF THUNDERSTORMS CONTINUES INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
JOHNSON/BULLER
Event by event
3 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Gove
- When
- August 1, 11:00 AM CST to 2:00 PM CST
- Where
- Gove County, 3 mi S of Gove to 8 mi S of Gove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.907, -100.480
Along Hwy 23 from 3 to 8 miles south of Gove, a lot of water running off fields into ditches and creeks. Water running over low spots of numerous county roads in the 6 mile stretch.|
Thunderstorm Wind, Sherman
- When
- August 1, 5:45 PM MST
- Where
- Sherman County, 5 mi NW of Goodland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.401, -101.786
Two power poles down just north of Road 67 and Road 15 in Sherman county.
Thunderstorm Wind, Sherman
- When
- August 1, 5:50 PM MST
- Where
- Sherman County, Ruleton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.330, -101.880
Hail, Sherman
- When
- August 1, 5:50 PM MST
- Where
- Sherman County, Ruleton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.330, -101.880
Thunderstorm Wind, Sherman
- When
- August 1, 5:53 PM MST
- Where
- Sherman County, 4 mi W of Goodland
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 39.350, -101.795
Flash Flood, Sherman
- When
- August 1, 6:00 PM MST to 8:00 PM MST
- Where
- Sherman County, 2 mi W of Goodland
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -101.757
Rainfall of 1.15 fell in 20 minutes. Water was reported over the road.
Flash Flood, Wallace
- When
- August 1, 6:40 PM MST to 8:40 PM MST
- Where
- Wallace County, 15 mi N of Sharon Spgs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.097, -101.730
Half foot of water over Highway 27 just south of Sherman-Wallace county line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Georgia, August 1 to 27, 20072 deaths · 97 events
- Excessive Heat in Tennessee, August 1, 20071 death · 1 event
- Flash Flooding and Heavy Rain in Texas, August 1 to 2, 2007$10 million · 15 events
- Flash Flooding and Flood in Utah, August 1, 2007$2.5 million · 3 events
- Flash Flood in Arizona, August 1, 2007$2.0 million · 1 event
- Flash Flooding and Heavy Rain in Nebraska, August 1, 2007$1.3 million · 8 events
- Flash Flooding in Texas, August 1 to 2, 2007$185,000 · 12 events
- Flash Flood in Nevada, August 1, 2007$297,000 · 1 event
- Drought in Alabama, August 1 to 31, 200739 events
- Drought in Tennessee, August 1 to 31, 200739 events
- Drought in North Carolina, August 1 to 31, 200734 events
- Damaging Winds in Mississippi, August 1 to 2, 2007$30,000 · 53 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38306, 38309, 38310, 38312, 38311, 38307, 38308.